Effects of Reducing Humira When You Have RA

In consultation with my rheumatologist, I started reducing my Humira medication.

Originally, I had been on a schedule of taking Humira every two weeks for my rheumatoid arthritis (RA), but now I'm only taking a shot once a month.

Talk to your doctor first

This was a difficult decision to make, especially when I depend on Humira to, essentially, live a normal life. I have to have Humira in order to move, to write, to work, and basically to do everything in between.

But I noticed that being on Humira was causing more harm than good for me, so I had to reduce my medication.

I want to make a disclaimer that I did this in coordination with my rheumatologist, and if you are considering doing the same, it is imperative to talk with your doctor before making this decision. Please don't take my personal narrative as absolute truth for you.

How bi-weekly Humira shots affected me

What led me to make this decision? The main reason was the side effects I was experiencing.

These ranged from fatigue, bloating, the dreaded Humira hangover, and weight gain. Humira caused me to gain a lot of weight, particularly in my midsection. It caused me to have a lot of stretch marks, which worsened my self-image and made it difficult to take an active part in life.

This was corroborated in two ways: once when reading stories from other patients who had taken Humira and noticed a similar pattern of weight gain and then when I reduced my shot schedule, I started dropping off pounds.

In the span of maybe two months, I've lost 10 pounds which has helped me feel better, both physically and mentally.

Side effects of reducing Humira shots

Now, I'm sure you're wondering whether I've experienced any symptoms (or side effects) from reducing my Humira shots.

Reduced bloating and fatigue

Honestly, I have not so far. My bloating has reduced, my fatigue has gotten less, and I generally just feel better. With joint pain, I have noticed that I've experienced a little bit more joint pain in the morning, but it's nowhere near as bad as it used to be before taking Humira.

I've taken some steps to alleviate that though by doing some stretches in the morning to "break the gel" that normally happens after resting for a long time when you have RA. Other than that, I would say that reducing Humira has been such a positive experience for me.

Quicker recovery from infetions

One experience I did have? I got tonsilitis again a few weeks after changing my Humira schedule. This was the third time in a year that I've gotten tonsilitis (which is a different story).

But, I noticed that I recovered quicker than I did when I was taking Humira twice a month. The last time this happened, it took me a good two weeks or so to get back to normal; this time, it took me maybe four to five days to recover.

This makes sense given that Humira is an immunosuppressant medication (and it's axiomatic). But, this is obviously an added bonus to reducing my Humira shots.

Side effects of reducing Humira shots

Ultimately, the decision to change your Humira medication (or any other biologic) is a conversation you have to have with your doctor.

In my personal experience, reducing my Humira schedule really helped me and turned my life around, and I want to share my experience to demonstrate just how strongly these medications that we depend on can change our lives—for better and for worse.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.